18 December, 2018
What does fact checked mean?
At Healthfully, we strive to deliver objective content that is accurate and up-to-date. Our team periodically reviews articles in order to ensure content quality. The sources cited below consist of evidence from peer-reviewed journals, prominent medical organizations, academic associations, and government data.
The information contained on this site is for informational purposes only, and should not be used as a substitute for the advice of a professional health care provider. Please check with the appropriate physician regarding health questions and concerns. Although we strive to deliver accurate and up-to-date information, no guarantee to that effect is made.
How to Counteract Peeling After Use of Retinol
Derived from vitamin A, retinol is a topical skin treatment which helps to remove wrinkles, make the skin more supple and clear up blemishes. Using retinol can cause your skin to peel or leave it feeling irritated and red. There are ways to counteract the peeling side effect of retinol use and, for the most part, it involves staying in tune with your skin. To prevent peeling in the first place, apply retinol to your skin as directed on the product packaging and by your dermatologist. Use a light layer on the area to be treated. Using too much can cause peeling right away.
Use the product every other day. If peeling occurs with daily use, apply retinol every other day to still get the effects of the product without being so harsh on your skin.
Wear sunscreen that has SPF 15 each day. Make application a part of your daily routine so that when you go outside, you'll be covered. Retinol makes your skin much more sensitive to sunlight so it's even more imperative to protect yourself when using it.
Moisturize your skin each morning and night. Apply an oil-free moisturizer to seal in moisture and to prevent some of the peeling that might occur because of retinol use. Your skin will still technically peel, but the flakiness will not be as visible due to proper hydration.
Talk to your dermatologist if peeling persists despite taking precautions to prevent it. Discontinue use of retinol-based products if your skin turns red, peels excessively or starts to become visibly irritated. It might be too strong of a formulation for you.
- Svetl/iStock/Getty Images